Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2023, 4:56 PM CDT for 4 counties in Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 4:56 PM CDT (21:56 UTC)
- Expired
- Jun 17, 2023, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO
The radar
The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:58 PM CDT | HAIL 1.75 | 1 N Cameron, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WUUS53 KEAX 172156
SVREAX
MOC025-049-061-063-172230-
/O.NEW.KEAX.SV.W.0113.230617T2156Z-230617T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT Sat Jun 17 2023
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Daviess County in north central Missouri...
Northeastern Clinton County in northwestern Missouri...
Northwestern Caldwell County in north central Missouri...
Southeastern DeKalb County in northwestern Missouri...
* Until 530 PM CDT.
* At 456 PM CDT, a severe thunderstorm was located over Cameron,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cameron, Hamilton, Kidder, Winston and Altamont.
This includes Interstate 35 in Missouri between mile markers 47 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 9423 3973 9433 3996 9414 3977 9389
TIME...MOT...LOC 2156Z 226DEG 21KT 3972 9421
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pesel/CDB2 follow-up statements
963
WWUS53 KEAX 172211
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT Sat Jun 17 2023
MOC049-172221-
/O.CAN.KEAX.SV.W.0113.000000T0000Z-230617T2230Z/
Clinton MO-
511 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3979 9393 3970 9419 3972 9421 3974 9421
3975 9425 3978 9429 3996 9414
TIME...MOT...LOC 2211Z 226DEG 21KT 3978 9413
$$
MOC025-061-063-172230-
/O.CON.KEAX.SV.W.0113.000000T0000Z-230617T2230Z/
Daviess MO-Caldwell MO-DeKalb MO-
511 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN DAVIESS...NORTHWESTERN CALDWELL AND SOUTHEASTERN
DEKALB COUNTIES...
At 511 PM CDT, a severe thunderstorm was located near Cameron, moving
northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cameron, Kidder, Winston and Altamont.
This includes Interstate 35 in Missouri between mile markers 54 and
68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9393 3970 9419 3972 9421 3974 9421
3975 9425 3978 9429 3996 9414
TIME...MOT...LOC 2211Z 226DEG 21KT 3978 9413
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pesel/CDB468
WWUS53 KEAX 172227
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
527 PM CDT Sat Jun 17 2023
MOC025-061-063-172237-
/O.EXP.KEAX.SV.W.0113.000000T0000Z-230617T2230Z/
Daviess MO-Caldwell MO-DeKalb MO-
527 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIESS...
NORTHWESTERN CALDWELL AND SOUTHEASTERN DEKALB COUNTIES WILL EXPIRE AT
530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3979 9393 3970 9419 3972 9421 3974 9421
3975 9425 3978 9429 3996 9414
TIME...MOT...LOC 2227Z 226DEG 21KT 3983 9407
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:18 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 17, 2:18 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 218 PM CDT Sat Jun 17 2023 .Discussion... Issued at 214 PM CDT SAT JUN 17 2023 Overview: Shower and thunderstorm activity expected this afternoon, a few storms could be strong to severe but overall potential is limited. Additional non-severe shower and thunderstorm activity will be possible overnight into Sunday morning. Expect dry conditions and cooler temperatures to return by Sunday afternoon. Much of next week looks dry with temperatures reaching near 90 each day. Today and Sunday: Early this morning a shortwave brought shower and thunderstorm activity to central Nebraska and Kansas that tracked east and weakened as it approached Missouri. A few lingering showers were able to reach our CWA this morning, but in general, most have stayed dry so far today. Another mid level shortwave will track east today, and will bring additional shower and thunderstorm chances this afternoon and evening. Expect that morning capping will gradually erode this afternoon with day time heating. Mixed layer CAPE values this afternoon will also be on the increase with values of 1000-2000 J/Kg expected by the early evening. Shear will be a bit more limited this afternoon with most models only showing around 20 knots for most of our forecast area. Better bulk shear values will remain well south. In general, the overall severe set-up is looking unfavorable, however a remnant MCV currently tracking through Iowa may aid in scattered storm development this afternoon in it's vicinity. Generally expect this activity to remain north of our area, but a few stronger storms will be possible along the Missouri / Iowa border. An additional threat area for stronger storms will be focused on far southwestern parts of the area where shear is just a bit stronger. With decent lapse rates also in place expect for a few short lived strong updrafts. While highest threat of stronger storms would remain focused on far southwestern and far northern parts of the area, a few isolated stronger storms can't be ruled out across the rest of the forecast area as well. Any strong storm will likely be short lived, but hail up to 1" and a wind gust up to 60 mph could be a possibility in the strongest storms. PWAT values will also be 1.5"+ through the afternoon and overnight so brief heavy downpours will also be possible. Otherwise expect severe potential to quickly diminish with sunset, but shower and thunderstorm potential will remain through the overnight as another wave swings through. Expect additional showers and thunderstorm development across south central Kansas and Oklahoma to track east through the overnight, following the CAPE gradient. This system will remain south of the forecast area, keeping severe potential south overnight. CAMs continue to develop scattered shower and thunderstorm activity across central Missouri overnight, that could lead to brief periods of heavy downpours, but severe weather will remain unlikely. As we head into Sunday morning activity will generally be on the downward trend, however there is potential for MCV development that would track east through the forecast area, keeping showers around through the early afternoon. Rainfall amounts will be quiet variable spatially depending on where thunderstorms set up, but overall, expect amounts in the 0.25-0.75" inch range with locally higher amounts possible. As far as temperatures go, expect a notable cool off with our Sunday afternoon highs only reaching around 80 (10 degrees cooler than Saturday). Next week: Dry conditions will return Sunday evening as we head into Monday. Mid level ridging will also start to build in Monday and remain through much of next week. This will allow for mainly dry conditions and warming temperatures each day. On Monday expect sunshine and highs reaching the upper 80s across the area. Additional warming will be possible Tuesday through the end of the week with warm air advection across the area, expect highs to reach into the lower 90s Tuesday with similar conditions expected even into next weekend. Precipitation chances look fairly limited, however afternoon pop-up activity may still be a possibility, but confidence in location of that remains low at this time. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1229 PM CDT SAT JUN 17 2023 VFR conditions expected through the afternoon. Shower and thunderstorms are expected to develop this evening. Could see periods of MVFR ceilings during this period. There should be a break in activity through the overnight period, but additional development is possible early Sunday morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...HB Aviation...HB
Hazardous weather outlook, Jun 17, 4:11 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 411 AM CDT Sat Jun 17 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 411 AM CDT Sat Jun 17 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a marginal risk of a few severe storms across the region for late this afternoon and evening. The greatest possibility for strong to severe storms will be across southeastern Kansas into southwestern Missouri. The strongest storms will be capable of quarter size hail and damaging wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be on going through early Sunday morning, slow to end through the afternoon. No severe storms are expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 17, 4:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 PM CDT Sat Jun 17 2023
MOZ021-022-030-172230-
Ray MO-Clinton MO-Caldwell MO-
453 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of east central
Clinton, northwestern Ray and southwestern Caldwell Counties through
530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lathrop, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lathrop, Polo and Elmira.
This includes Interstate 35 in Missouri between mile markers 38 and
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3946 9419 3955 9434 3973 9418 3954 9394
TIME...MOT...LOC 2153Z 219DEG 13KT 3955 9424
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Pesel/CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:53 PM CDT | Special Weather Statement | EAX | Caldwell | 37 min |
| Jun 17, 5:03 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Clinton, Ray | 27 min |
| Jun 17, 5:28 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Ray | 32 min |
| Jun 17, 5:35 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Harrison | 25 min |
| Jun 17, 5:56 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Harrison | 34 min |
| Jun 17, 6:17 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.